Last reply 1 month ago
Tecfidera update

Ok, so upped the dosage 4 days ago. For the first two, everything was fine. However now, am really feeling sick and the thought of eating makes me feel worse.

I suppose it doesnt help that I have had cold and flu symptons for the last week and a half.

Also experiencing a really dry mouth.

Now, I am sure the cold is just a cold. But, am kind of thinking that the sickness is the Tecfidera. Trouble is, I need to eat to take the medication. Just looking for any advice? Am I able to take antisicknes stuff and can it be bought over the counter.

The way I feel, i would be so grateful for any advice.

Chris

Add categories

Browse categories and add by clicking on them

You can remove current categories below by clicking the ‘x’.


houdini
7 months ago

Hi. My experience was that I needed anti- nausea medication from GP. I just called them an explained. It really helped take the edge of symptoms for a couple of weeks whilst I worked through taking the higher strength Tech. I was still able to work whilst this was going on with the anti- nausea meds. I would also suggest peanut butter on toast with the breakfast tablet, eat half a slice then take the tablet. It really helped!
Take care, and try and ride through it, first few weeks are tough!


vixen
7 months ago

Hi @chrisj, sorry you’re going though it, bit of a double whammy! What I’d say is, don’t risk taking a tab without eating, that won’t be good for your stomach. If you don’t feel much like eating, something like muesli with full fat milk would be OK. I’ve just taken a dose now with crackers and cheese, you can be a bit inventive. I hope you feel better soon!


cameron
7 months ago

I suffer from a dry mouth and have found there are remedies! Mouthwashes, toothpaste, pastilles…. lots of info on amazon. I use Biotene mouthwash and toothpaste. It definitely helps. x


tootes
7 months ago

Hi Chris, Best to speak to GP, I got anti nausea meds, which helped me through the time my body was adjusting to the tecfedra. Plus I also got omeprazole and gaviscon, which sounds a lot but was OK and allowed me to top up if the gastric side effects were particularly strong on any one day. Your body does get used to the tecfedra and you will find you just don’t need the extra meds. However as others say you need to take tecfedra with food.
The other one my neurologist suggested for me was an asthma drug, Montelukast, as I also had flushing, heat and itch about 75mins after tablet. It works a treat for me, and as long as I take the Montelukast, I don’t get the heat and flushing. The rub is currently you need to have asthma to get montelukast, it was in a phase 4 trial, to reduce tecfedra side effects, I just don’t know what stage this trial is at.
I am the queen of side effects and after the initial rough patch my body has adjusted and I have now taken tecfedra for 3 years. So be kind to yourself, rest as much as you can and hang on in there.
Do speak to your GP or MS nurse and keep them in the loop on how you feel.


chrisj
7 months ago

Thanks for the advice. I will always force myself to eat when taking the Tec, as I know it will be worse if I dont. My partner got some over the counter anti-sickness tablets so am trying them.


chrisj
7 months ago

I will definitely try the biotene for the dry mouth, at the moment it is like Ghandi’s flip flop!


world25
1 month ago

@chrisj I’m having the exact same effects as you had on my 3rd week, really struggling with sickness even with the anti sickness pills. I was just wondering how long it lasted for with you and if you have any tips?


chrisj
1 month ago

The anti sickness didnt work for me either and I ended up being quite violently sick and had to stop. Tried again and it made me really sick again. I then gave it a break and started from scratch again, only instead of doing two weeks on low dose, I did one week on low dose and the two weeks of low in the morning and high in the evening. I have now been on it 3-4 months with no effects except the odd flush which is actually quite amusing.

It is tough, I suppose my only advice would be to make sure you are perfectly well before starting it

Join Shift.ms to reply to this post.

Become part of the community so you can chat, compare and learn from other MSers.